Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Denver/Boulder, CO

February 12, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 12, 2019, 6:17 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Feb 13, 2019, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 6:17 PM MST (01:17 UTC)
In effect from
Feb 13, 2019, 12:00 PM MST
Expired
Feb 13, 2019, 6:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3138 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS85 KBOU 130117
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
617 PM MST Tue Feb 12 2019

COZ247-130930-
/O.NEW.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
617 PM MST Tue Feb 12 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN
LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 6 PM MST Wednesday.

* Affected Area...Fire Weather Zone 247.

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph.

* Timing...southwest winds increasing around the noon hour and
  continuing through the afternoon. Winds will decrease during the
  evening hours.

* Relative Humidity...As low as 11 percent.

* Impacts...New fire growth may start and spread rapidly and
  result in dangerous fire behavior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
858 
WWUS85 KBOU 131132
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
432 AM MST Wed Feb 13 2019

COZ247-131945-
/O.CON.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
432 AM MST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT
AND SOUTHERN LINCOLN COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...southwest winds increasing around the noon hour and 
  continuing through the afternoon. Winds will decrease during 
  the evening hours.

* Relative Humidity...As low as 10 percent.

* Impacts...New fire growth may start and spread rapidly and 
  result in dangerous fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
094 
WWUS85 KBOU 131815
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1115 AM MST Wed Feb 13 2019


COZ247-140100-
/O.CON.KBOU.FW.W.0001.190213T1900Z-190214T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1115 AM MST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND
SOUTHERN LINCOLN COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Southwest winds will remain gusty through the
  afternoon, decreasing by 6 pm. 

* Relative Humidity...As low as 10 percent.

* Impacts...New fire growth may start and spread rapidly and
  result in dangerous fire behavior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning of any kind
is extremely discouraged. 

&&

$$
718 
WWUS85 KBOU 140058
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
558 PM MST Wed Feb 13 2019

COZ247-140200-
/O.EXP.KBOU.FW.W.0001.000000T0000Z-190214T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
558 PM MST Wed Feb 13 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN
LINCOLN COUNTIES...

Winds will continue to decrease through the evening with a slow
recovery of humidity. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 12, 6:05 PM MST, 12 minutes earlier.

Area forecast discussion, Feb 12, 6:05 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
605 PM MST Tue Feb 12 2019

.UPDATE...
Issued at 600 PM MST Tue Feb 12 2019

See fire weather discussion below for issuance of a Red Flag
warning for Southern Lincoln and Southeast Elbert counties
Wednesday afternoon.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM MST Tue Feb 12 3069

High mountain winds have decreased a bit as expected this
afternoon, although some places are still gusting in the 50-60 mph
range. The flow aloft will increase overnight, and then strong
warming aloft will create a good profile for wave amplification on
Wednesday morning. The current High Wind Warning for the Front
Range mountains and foothills still looks good. There is a low
chance of the winds surfacing at the base of the foothills at the
peak of the event Wednesday morning. Current thinking is this is a
low threat and mainly for the usual wind hot spots like Rocky
Flats and Carter Lake. By afternoon, the amplification should be
diminishing but the ridges and higher east slopes will still be
pretty windy just from the strength of the flow. That could
continue into Wednesday night, but the threat of high winds in
populated areas will be lower by then.

For the rest of the area, a general southwesterly flow with warm
advection and somewhat enhanced drainage winds will keep
temperatures from falling too far tonight. Current lows may be a
bit too low depending on the thickness of the cirrus and how
strong the winds are. Warmer temperatures on Friday with a little
more wind from mixing. All of this was pretty well covered in the
existing forecast.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM MST Tue Feb 12 3069

Wednesday night and Thursday, a strong zonal flow will be over
the state as an upper level disturbance passes across the area.
Increasing Pacific moisture will bring a period of light to
moderate snowfall to the mountains. At this time, storm totals in
the 5-10 inch range will be possible, with zones 31 and 33
expected to receive most of the snowfall. Still in the fourth
period, but a Winter Weather Advisory for snow and blowing snow
will likely be issued at some point. Thursday night, increasing
subsidence associated with a ridge of high pressure will decrease
the snow showers in the mountains. Snow will be light and
primarily orographic, and confined to higher west facing slopes.
Across the northeast plains, a cold front will back its way into
the urban corridor in the afternoon. temperatures will still be
mild prior to fropa, then decrease as the post-frontal northeast
winds develop. The models show low level moisture increasing
Thursday night into Friday morning, as the surface winds
transition to east southeast. The flow aloft on Thursday night
will be southwesterly with the models showing a weak embedded
disturbance brushing across the area on Friday morning.
Uncertainty regarding precipitation type late Thursday night into
Friday morning. Shallow moist airmass could allow for some
freezing drizzle, but overrunning moisture associated with the
passing disturbance could translate to some brief showers, mainly
north and east of Denver where the colder airmass should be. By
the afternoon, a drier and warmer southwesterly flow aloft is
expected to push the cooler airmass east of the cwa. Temperatures
by the afternoon will warm back to lower to mid 50s. Temperatures
forecast over the northeast plains will be dependent on how far
east the colder airmass is pushed.

Friday night into Saturday, snow will increase in coverage across
the mountains as yet another trough moves across the area. A cold
front and some lift overrunning it should be enough for isolated
to scattered snow showers over the northeast plains, mainly
Saturday morning. A short wave ridge will be over the state
Saturday night into Sunday. Snow showers at that time will be
confined to the high country. No end to the uncertainty for Sunday
night into Tuesday. Much colder as another trough drops into the
Great Basin then moves across the region. Some upper level support
with another frontal surge around 00Z Tuesday, with a chance of
snow for the areas in and near the Front Range and Palmer Divide.
Those details too early to hash out at this time, but for now
chance or slight chance pops will suffice with more emphasis on
the colder temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 306 PM MST Tue Feb 12 3069

VFR through tonight. Some uncertainty in the wind direction,
especially through early evening. Mostly likely winds are south to
southeast becoming southwest by 02z. There may be a period of west
winds at 10-20 knots between 00z and 04z. KBJC may see higher
gusts, with up to 40 knot gusts possible after 06z. There will
also be areas of LLWS near the foothills, mainly after 06z.

&&

.FIRE WEATHER...
Issued at 600 PM MST Tue Feb 12 2019

Will be issuing a red flag warning for southern Lincoln and
southeast Elbert counties for Wednesday afternoon. Should see
decent mixing below 700mb which will result in southwest winds of
20 to 30 mph and low humidities. Given lack of any significant
precip in last 10 days, expect an increase in fire danger with the
gusty winds and low humidities.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 6 PM MST Wednesday for COZ247.

High Wind Warning from midnight tonight to 5 PM MST Wednesday
for COZ033>036.

&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
FIRE WEATHER...Entrekin
Hazardous weather outlook, Feb 12, 11:15 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MST Tue Feb 12 2019

COZ030>051-131815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MST Tue Feb 12 2019

...HIGH WIND WARNING FOR THE HIGH MOUNTAINS AND FOOTHILLS LATE
TONIGHT AND WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Strong winds will continue over the mountains and higher foothills
today, then strengthen further late tonight. Peak gusts in these
areas today will range from 40 to 60 mph, with stronger gusts in
higher wind prone areas later tonight. The most wind prone areas
today will be Georgetown, US 285 between Fairplay and Kenosha
Pass, and areas west of the Peak to Peak highway. For the lower
elevations, there may be periods of winds gusting to 40 mph near
the foothills late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong westerly flow aloft over Colorado, along with increasing
surges of moisture over the next few days will bring active
weather to the region. High winds are expected in the mountains
and higher foothills Wednesday which could make travel difficult
for drivers of high profile vehicles. Mountain areas will also see
snow increasing Wednesday night as a plume of moisture from the
Pacific arrives. Winds will remain strong enough over the higher
elevations to produce areas of blowing snow. Additional Pacific
moisture is expected to arrive Friday with more snow in the
mountains through Saturday. Cool and unsettled weather will
continue Sunday and Monday. Light to moderate amounts of snow will
come with each surge of moisture that moves over the state.

On the plains, temperatures will be mild through Friday, but the
weekend will be colder, especially Sunday and Monday. There will
also be a chance of snow from Saturday through Monday, after the
passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds will be appreciated.

Gimmestad/Cooper

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:26 AM MSTWinter Storm WarningBOUBoulder, Grand, Jackson, Larimer31 hr
Feb 13, 4:26 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jefferson, Park and 1 more31 hr
Feb 13, 2:57 PM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more42 hr

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.